MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.7MM HEXDRIVER; SCREWDRIVER

SMITH & NEPHEW, INC. 4.7MM HEXDRIVER; SCREWDRIVER
Model Number 71173540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/07/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, for removal of periloc large frag proximal femur plate, the 4.7mm hexdriver being used to remove large screw heads had broken distally.As the screwdriver was being used in a removal, an audible sheering sound was made and small piece of metal was removed from the 4.7mm hexdriver.Also, a closer inspection of where the instrument failed was not able to occur for special precautions for patient with hiv.Nevertheless, all the broken pieces were retrieved, accounted and removed with pickups.Surgery was resumed, without any delay, with a competitor device.Patient was not harmed, or further complications reported.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and the failure mode was confirmed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The contribution of the device to the reported incident could be corroborated as it may have occurred due to its extensive use.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
4.7MM HEXDRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13365229
Report Number1020279-2022-00341
Device Sequence Number3680083
Product Code HXX
UDI-Device Identifier03596010519672
UDI-Public03596010519672
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71173540
Device Catalogue Number71173540
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2022
Supplement Date Received by Manufacturer03/04/2022
Initial Report FDA Received Date01/27/2022
Supplement Report FDA Received Date03/08/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age25 YR
Patient SexMale